Intravenous (IV) Injections or Drawing Blood

The jugular vein in the neck region of a horse is the best place to administer IV injections or collect a blood sample. First, clean the jugular furrow of the neck with a piece of cotton or gauze pad soaked in alcohol (black arrow). This will sanitize the area and make the vein easier to see.


One hand is placed on the lower portion of the vein, blocking blood flow and allowing the vein to fill with blood. Once the vein is distended, the needle (black arrow) should be placed in a downward direction. Once the needle is in place, blood will often drip or come out of the needle. When blood is coming out of the needle, the lower hand should be removed. Blood will now usually recede out of the hub of the needle and back into the horse.


With the lower hand removed, no blood should come out of the needle. The black arrow shows a properly placed needle where blood is not coming out the top. If blood continues to come out of the top of the needle, it could be in the carotid artery, which is located just behind the jugular vein. Every effort should be made to avoid the carotid artery and no injection should ever be given in the carotid artery. If there is any question on the location of the needle, it should be removed.


The black arrow shows a properly placed needle where pressure must be placed with a hand to properly distend the jugular vein and force blood out of the needle hub. It is now time to attach a syringe to the hub of the needle.


Once the syringe is connected to the needle, it is best to draw back on the syringe to make sure the needle is still in the vein. If it is still in the vein, the syringe should easily fill with blood (black arrow).

If everything seems correct, blood can be drawn or an injection can be given.

Note: Giving injections and even drawing blood from a jugular vein of a horse can be challenging and dangerous for both the horse and owner. It is a skill that often requires training and plenty of practice. These procedures should not be attempted by untrained individuals or by inexperienced horse owners. Medications, such as xyzaline, accidentally given in carotid artery of a horse can cause the horse to violently tumble over backwards, sometimes killing itself.

If the video does not play, you must install an MPEG video
player on your computer (e.g. Windows Media Player).
Click here to download Windows Media Player.
Install Internet Explorer from our CD Manual.